Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 3, NWS Pittsburgh, PA

February 4, 2003Marshall County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Feb 4, 2003, 4:30 PM EST for Marshall County, West Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 4, 2003, 4:30 PM EST (21:30 UTC)
Expired
Feb 4, 2003, 9:30 PM EST
In force
5 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marshall County, WV

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -228 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-228 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 042133
FFWPBZ
WVC051-050230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 PM EST TUE FEB 4 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS EXTENDED A 

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN WEST VIRGINIA

* UNTIL 930 PM EST

* AT 430 PM EST...LAW ENFORCEMENT AND THE PUBLIC CONTINUED TO        
  REPORT FLOODING ALONG PARTS OF FISH CREEK AFFECTING FISH CREEK     
  ROAD IN THE VICINITY OF GRAYSVILLE.  THIS IS DUE TO ICE MOVEMENT
  AND JAMMING ALONG FISH CREEK.

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 3:59 PM EST, 31 minutes earlier.

Area forecast discussion, Feb 4, 3:59 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EST TUE FEB 4 2003

WILL ALLOW WIND WARNINGS/ADVISORIES TO EXPIRE AT 4PM BUT CONT WINDY
CONDS TNGT WITH HIGHER GUSTS EARLY. UPPER TROF SWINGS THRU THIS EVE
FLWD BY BNDRY LYR/8H WINDS BECOMING WNW FETCH AND SOME LES. LIMITING
FACTOR PER BUFKIT INDICATES INVERSION LWRG BELOW 5K AFT MIDN...BUT
CANNOT IGNORE ORGRAPHICS...SO WILL MENTION 1-3 INCH RANGE N OF PIT
AND RDG CNTYS FOR TNGT AND LESSER AMTNS ELSW. LEFTOVER -SHSN/FLRYS
MAINLY MRNG WED THEN HI PRES BUILDS IN LTE DAY. MDLS DIVERGE AFT 48
HRS WITH GFS MDL MORE AGRESSIVE THRS FOR RH/PRECIP...SO COMPROMISE AND
INTRODUCE CHC POPS THRS AFTN CWA IN ASSN WITH INVERTED SFC TROF/
MOISTURE/OVERNG BROUGHT N...WITH LIKELY POPS THRS NGT.
GUID TEMPS LOOK OK WITH BLW FREEZING TEMPS TIL LTR AFT WKND.

WILL CONT FFA EARLY TNGT FOR PREV MENTIONED CNTYS DUE TO R.O
AFFECTING STREAMS.

.PBZ...
MD...NONE.
OH...FLOOD WATCH TIL 10PM EST TONIGHT OHZ059-069.
PA...FLOOD WATCH TIL 10PM EST TONIGHT FOR PAZ029.
WV...FLOOD WATCH TIL 10PM EST TONIGHT WVZ001>004.
Hazardous weather outlook, Feb 4, 4:48 AM EST, 11 hours 42 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
448 AM EST TUE FEB 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

GUSTY WINDS WILL BE THE MAIN WEATHER THREAT ACROSS THE REGION TODAY.
WIND GUSTS IN EXCESS OF 40 MPH ARE EXPECTED. LOCATIONS IN NORTHWEST
AND WEST CENTRAL PENNSYLVANIA AND IN THE RIDGES OF SOUTHWESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND CAN
EXPECT WIND GUSTS IN EXCESS OF 50 MPH. BECAUSE OF THIS A WIND
ADVISORY IS IN EFFECT FOR THESE AREA TODAY.

IN PORTIONS OF SOUTHERN EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE
OF WEST VIRGINIA...FLASH FLOODING IS A CONCERN DUE TO ICE JAMS AND
RUNOFF FROM MONDAY NIGHTS RAINFALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED TODAY.

In the hours before

Local storm report, Feb 4, 3:14 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
314 PM EST TUE FEB 4 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM    BROWNSVILLE               PA   WIND DAMAGE
02/04/03   FAYETTE                        TREES AND POWER LINES
                                          DOWNREPORTED BY EMERGENCY
                                          MANAGEMENT

0845 AM    COUNTY-WIDE               PA   WIND DAMAGE
02/04/03   WESTMORELAND                   TREES AND POWER LINES
                                          DOWNREPORTED BY EMERGENCY
                                          MANAGEMENT

0915 AM    GRANSTVILLE               MD   WIND DAMAGE
02/04/03   GARRETT                        TREES AND POWER LINES
                                          DOWNREPORTED BY EMERGENCY
                                          MANAGEMENT

0130 PM    TERRA ALTA                WV   WIND DAMAGE
02/04/03   PRESTON                        TREES DOWNREPORTED BY
                                          PUBLIC

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 12:25 PM ESTFlash Flood WarningPBZMarshall4 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.